Alert archive / California / Flash Flood Warnings in 2015
Flash Flood Warning 142, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Oct 16, 2015, 8:18 AM PDT for Inyo County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 16, 2015, 8:18 AM PDT (15:18 UTC)
- Expired
- Oct 16, 2015, 11:15 AM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Inyo County, CA
The radar
The Edwards AFB radar (KEYX), 166 km from the middle of the area, began a volume at 15:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 16, 10:00 AM PDT | FLASH FLOOD | 13 Sse Furnace Creek, CA | DEATH VALLEY NATIONAL PARK REPORTS SEVERAL NEW ROAD CLOSURES AS A RESULT OF FLASH FLOODING FROM HEAVY RAINS. THIS INCLUDES NATURAL BRIDGE ROAD, DEVIL'S GOLF COURSE, AND MUSTARD CANYON DRIVE. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 102 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 3.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2105 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
855
WGUS55 KVEF 161518
FFWVEF
CAC027-161815-
/O.NEW.KVEF.FF.W.0142.151016T1518Z-151016T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
818 AM PDT FRI OCT 16 2015
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL INYO COUNTY IN SOUTH CENTRAL CALIFORNIA...
* UNTIL 1115 AM PDT
* AT 815 AM PDT...DOPPLER RADAR INDICATED A COMPLEX OF SHOWERS AND
EMBEDDED THUNDERSTORMS PRODUCING STEADY MODERATE TO HEAVY RAIN
OVER PORTIONS OF DEATH VALLEY NATIONAL PARK. RAINFALL RATES ARE
GERNERALLY AROUND 0.50"/HR...WITH UP TO 1"/HR WITH EMBEDDED
THUNDERSTORMS. PREVIOUS EXCESSIVE RAINFALL WILL MAKE MANY AREAS
PRONE TO FLASH FLOODING OVER THE NEXT SEVERAL HOURS.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
SHOSHONE...STOVEPIPE WELLS...FURNACE CREEK...BADWATER...MESQUITE
SPRINGS CAMPGROUND...TECOPA...TEXAS SPRINGS CAMPGROUND...DANTES
VIEW...DEATH VALLEY JUNCTION AND SCOTTYS CASTLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO
CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT
DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA
FACEBOOK OR TWITTER.
&&
LAT...LON 3699 11772 3713 11738 3581 11565 3580 11698
$$
PULLIN2 follow-up statements
284 WGUS75 KVEF 161648 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 948 AM PDT FRI OCT 16 2015 CAC027-161815- /O.CON.KVEF.FF.W.0142.000000T0000Z-151016T1815Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ INYO CA- 948 AM PDT FRI OCT 16 2015 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 AM PDT FOR CENTRAL INYO COUNTY... AT 942 AM PDT...DOPPLER RADAR INDICATED AREAS OF MODERATE TO HEAVY RAIN ACROSS THE WARNED AREA. RAINFALL AMOUNTS ACROSS NORTHERN SAN BERNARDINO COUNTY HAVE BEEN AROUND ONE HALF INCH IN SEVERAL LOCATIONS. THESE HEAVIER SHOWERS AND EMBEDDED THUNDERSTORMS WILL CONTINUE TO MOVE TO THE NORTH AND INTO WARNED AREA INCLUDING DEATH VALLEY NATIONAL PARK. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... SHOSHONE...STOVEPIPE WELLS...FURNACE CREEK...BADWATER...MESQUITE SPRINGS CAMPGROUND...TECOPA...TEXAS SPRINGS CAMPGROUND...DANTES VIEW...DEATH VALLEY JUNCTION AND SCOTTYS CASTLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON ROADS. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD CHANNEL. TURN AROUND...DONT DROWN! REPORT FLOODING TO THE LAS VEGAS NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER. TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. && LAT...LON 3699 11772 3713 11738 3581 11565 3580 11698 $$ CZYZYK
597 WGUS75 KVEF 161814 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 1114 AM PDT FRI OCT 16 2015 CAC027-161819- /O.EXP.KVEF.FF.W.0142.000000T0000Z-151016T1815Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ INYO CA- 1114 AM PDT FRI OCT 16 2015 ...THE FLASH FLOOD WARNING FOR CENTRAL INYO COUNTY WILL EXPIRE AT 1115 AM PDT... LIGHT TO MODERATE SHOWERS WILL CONTINUE OVER CENTRAL INYO COUNTY INTO THE EARLY AFTERNOON...INCLUDING IN THE DEATH NATIONAL PARK... BUT THE INTENSITY OF THE SHOWERS HAS DIMINISHED OVERALL. SOME MINOR FLOODING AND RUNOFF IS POSSIBLE BUT FLASH FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. LAT...LON 3699 11772 3713 11738 3581 11565 3580 11698 $$ SC
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 16, 3:23 AM PDT, 4 hours 55 minutes earlier.
Area forecast discussion, Oct 16, 3:23 AM PDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 323 AM PDT FRI OCT 16 2015 .SYNOPSIS...BACK TO BACK STORM SYSTEMS WILL BRING THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS AT TIMES TO THE AREA THROUGH MONDAY EVENING. ANY HEAVIER RAINFALL AMOUNTS COULD RESULT IN FLASH FLOODING. OTHERWISE EXPECT EXTENSIVE CLOUD COVER IN MOST AREAS THROUGH MONDAY. DRIER WEATHER WILL RETURN AREA-WIDE FOR TUESDAY. HIGH TEMPERATURES WILL BE NEAR TO JUST SLIGHTLY ABOVE NORMAL THROUGH THE MIDDLE OF NEXT WEEK. && .SHORT TERM...TODAY THROUGH SUNDAY NIGHT. BACK TO BACK STORM SYSTEMS WILL MAKE THINGS INTERESTING WEATHER-WISE RIGHT THROUGH THE WEEKEND. ONE THING TO KEEP IN MIND IF YOU HAVE PLANS TODAY THROUGH THIS WEEKEND IS THAT IT WILL NOT RAIN AT ALL TIMES BUT SPECIFIC TIMING OF WHEN IT WILL RAIN AND WILL BE DRY IS VERY TOUGH MORE THAN A FEW HOURS OUT IN THIS SORT OF PATTERN. SO, PLEASE KEEP UPDATED WITH THE WEATHER AS CONDITIONS CAN CHANGE RAPIDLY. AN MID/UPPER LEVEL LOW WAS LOCATED ON WATER VAPOR OVER SAN LUIS OBISPO COUNTY, CALIFORNIA EARLY THIS MORNING. MOST OF THE SHOWER AND THUNDERSTORM ACTIVITY THOUGH WAS WELL TO THE EAST OF THE LOW CENTER EXTENDING FROM DEATH VALLEY NATIONAL PARK SOUTHEAST TOWARD IRON MOUNTAIN, CALIFORNIA. ACTIVITY WITHIN THIS BAND WAS MOVING NORTH AND MOST OF IT WAS LIGHT WITH ONLY EMBEDDED POCKETS OF MODERATE TO HEAVY RAIN AND A FEW THUNDERSTORMS. THE LATEST LOCAL ARW AND NMM MODELS AS WELL AS THE HRRR AND 00Z OPERATIONAL WRF, ECMWF AND GFS BASICALLY KEEP MOST OF THEIR QPF THROUGH LATE THIS MORNING OVER THESE SAME AREAS AND ONLY MOVE IT GRADUALLY FURTHER EAST THIS AFTERNOON. THIS POPS WERE TWEAKED UP FOR THESE AREAS. ONCE AGAIN IT APPEARS ACTIVITY IN LAS VEGAS TODAY WILL MAINLY BE ON THE LIGHT SIDE THROUGH THIS AFTERNOON. SPEED AND DIRECTIONAL SHEAR REMAIN FAVORABLE TO AID IN THE DEVELOPMENT OF A FEW STRONGER STORMS AND POSSIBLY EVEN SEVERE STORMS WITH HAIL AND GUSTY WINDS THE MAIN THREATS. A FLASH FLOOD WATCH IS CURRENTLY OUT FOR MUCH OF THE AREA. PARTS OF SAN BERNARDINO COUNTY (THE NW AND MORONGO BASIN) WILL SEE IT EXPIRE AT 8 PM THIS EVENING AS THE THREAT FOR STORMS STARTS TO DECREASE IN THESE AREAS THEN. THIS WILL BE A LOCALIZED THREAT THAT EXISTS MAINLY IN ANY STRONGER STORMS THAT CAN QUICKLY UNLOAD OR AREAS THAT SEE TRAINING STORMS. HIGH TEMPS WERE BUMPED UP A FEW DEGREES BASED ON THE LATEST MODEL GUIDANCE AND GIVEN THE WARM START TO THE DAY ALREADY. AS WE MOVE INTO TONIGHT THE AFOREMENTIONED LOW STARTS TO GET CAUGHT UP IN A BROADER MID/UPPER LEVEL TROUGH AND THE LOW STARTS TO GET STRETCHED OUT INTO AN OPEN WAVE AND BECOME AN ELONGATED PIECE OF ENERGY THAT MOVES SLOWLY NORTHEAST. WE MAY SEE OUR BEST CHANCE FOR SHOWERS AND THUNDERSTORMS IN THE LAS VEGAS VALLEY LATER TONIGHT INTO SATURDAY MORNING AS THIS ENERGY MOVES RIGHT OVER US AND LARGER SCALE FORCING IS GREATER. BEHIND THIS FIRST SYSTEM DRIER AIR WILL WORK IN AND BRING AN END TO SHOWERS AND THUNDERSTORMS IN THE SOUTHWEST PART OF THE AREA. HOWEVER, CLOUDS WILL NOT CLEAR OUT ENTIRELY IN THESE SPOTS. THERE SHOULD BE SOME SORT OF BREAK IN BETWEEN THE TWO SYSTEMS THOUGH IT MAY NOT BE ALL THAT WELL DEFINED OR LAST LONG FURTHER EAST AND NORTH OF LAS VEGAS. HOWEVER, THE NEXT SYSTEM IS SLATED TO DROP SOUTH INTO NORCAL LATE SATURDAY AND SWING SOUTH ACROSS OUR AREA SUNDAY INTO SUNDAY NIGHT. THERE ARE A FEW GOOD SIGNS POINTING TO A DECENT POTENTIAL FOR PRECIP WITH THIS SYSTEM IN SOUTHERN NEVADA AND NORTHWEST ARIZONA. LOTS OF VORTICITY IS SHOWN TO WORK THROUGH THE BASE OF THE TROUGH AND A 50 KT+ JET STREAK AT 250 MB MOVES OVERHEAD. BOTH THE OPERATIONAL GFS AND ECMWF CONTINUE TO SHOW SOME HEAVIER QPF AMOUNTS WITH A BAND WORKING NORTHEAST OF THE TROUGH AXIS LATE SATURDAY NIGHT INTO SUNDAY AFTERNOON IN SOUTHERN NEVADA AND NORTHWEST ARIZONA. AS A RESULT, THE THOUGHT IS THIS MAY BE A BETTER CHANCE FOR FLASH FLOODING THAN WITH WHAT WE SEE TODAY OR SATURDAY AND THUS THE FLASH FLOOD WATCH KEEPS ON GOING THROUGH 8 PM SUNDAY. TEMPS WILL BE TRICKY AS THICKER CLOUD COVER AND PRECIP COULD HOLD DOWN READINGS EVEN MORE THAN WHAT IS FORECAST. POINTS TO STRESS... + ROADS WILL BE SLICK. SLOW DOWN AND PLAN AHEAD FOR TRAVEL. + FLASH FLOODING IS POSSIBLE IN ANY STRONGER STORMS OR TRAINING ACTIVITY. RAINFALL TOTALS COULD QUICKLY EXCEED AN INCH IN AN HOUR OR LESS. + PRECIP AMOUNTS WILL VARY WITH RAINFALL TOTALS OF A TENTH TO A HALF OF AN INCH THROUGH SATURDAY WITH LOCALIZED AMOUNTS OVER AN INCH. + SNOW LEVELS WILL REMAIN ABOVE 11,000 FEET WITH A FEW INCHES POSSIBLE. + ANOTHER THIRD TO THREE-QUARTERS OF AN INCH IS POSSIBLE SATURDAY NIGHT INTO MONDAY WITH THE NEXT SYSTEM. THE HIGHEST AMOUNTS WILL BE IN SOUTHERN NEVADA AND NORTHWEST ARIZONA. LOCALIZED TOTALS AGAIN COULD EXCEED AN INCH. + HAIL AND WIND GUSTS OVER 45 MPH ARE POSSIBLE IN ANY STRONGER THUNDERSTORMS. .LONG TERM...MONDAY THROUGH FRIDAY. DETERMINISTIC RUNS OF THE 00Z GFS/ECMWF ALONG WITH THE GFS ENSEMBLES NOW DEPICTING ADDITIONAL SHORTWAVE ENERGY MOVING DOWN BACKSIDE OF TROUGH WHICH WILL SLOW ITS EASTWARD PROGRESSION EARLY NEXT WEEK. IN FACT, THE ECMWF ALONG WITH NUMEROUS GFS ENSEMBLE MEMBERS DEVELOP A CLOSED LOW OVER ARIZONA WEDNESDAY. INTRODUCED A SLIGHT CHANCE OF PRECIPITATION TO MOHAVE COUNTY TUESDAY. LEFT WEDNESDAY DRY FOR NOW BUT DEPENDING ON UPPER LOW PLACEMENT WE COULD SEE A FEW SHOWERS IN SOUTHEAST MOHAVE COUNTY. A TROUGH APPROACHING THE PACIFIC NORTHWEST COAST WILL KICK THE LOW EASTWARD OUT OF ARIZONA THURSDAY. THERE ARE SIGNIFICANT DIFFERENCES BETWEEN THE DETERMINISTIC GFS/ECMWF ON FRIDAY. THE ECMWF DEVELOPS ANOTHER SIGNIFICANT TROUGH ACROSS CALIFORNIA/NEVADA FRIDAY-SATURDAY, WHILE THE GFS IS NOT AS AMPLIFIED. THE ECMWF SOLUTION WOULD TURN OUT WETTER AND COOLER WHILE THE GFS WOULD BE DRY AND WINDY. DUE TO THE UNCERTAINTY LEFT LATE NEXT WEEK ALONE. && .AVIATION...FOR MCCARRAN...SCATTERED SHOWERS ARE EXPECTED TO CONTINUE THROUGH TONIGHT. MOST OF THE SHOWERS ARE EXPECTED TO REMAIN LIGHT...BUT THERE WILL BE A FEW HEAVIER SHOWERS ALONG WITH AN ISOLATED THUNDERSTORM THAT WILL DROP CIGS TO AROUND 5-6K FEET AND POTENTIALLY LOWER VSBYS TO 5SM. WINDS ARE EXPECTED TO TREND TOWARD TYPICAL DIURNAL DIRECTIONS AT 8 KTS OR LESS BUT WILL GUST TO AROUND 20-25 KTS IN THE VICINITY OF STORMS. THE CHANCE FOR SHRA/TSRA WILL CONTINUE THROUGH MONDAY WITH CIGS/VSBY REDUCED TO MVFR OR LOWER AS WELL AS MOUNTAIN OBSCURATIONS POSSIBLE. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...SHRA/TSRA WILL AGAIN BE POSSIBLE TODAY AND TONIGHT WITH THE BEST CHANCES ACROSS INYO, NORTHERN SAN BERNARDINO, CENTRAL AND SOUTHERN NYE, WESTERN CLARK AND CENTRAL MOHAVE COUNTIES. CIGS WILL MAINLY BE 6K-10K FEET IN AND NEAR SHRA/TSRA OTHERWISE 10K-14K FEET. VSBY MAY BE REDUCED TO MVFR OR LOWER WITH GUSTY AND ERRATIC WINDS POSSIBLE IN AND NEAR ANY SHRA/TSRA. OTHERWISE EXPECT WINDS TO TREND TOWARD TYPICAL DIURNAL DIRECTIONS AT 10 KTS OR LESS. MOUNTAIN OBSCURATIONS ARE POSSIBLE. THE CHANCE FOR SHRA/TSRA WILL CONTINUE THROUGH MONDAY WITH CIGS/VSBY REDUCED TO MVFR OR LOWER AS WELL AS MOUNTAIN OBSCURATIONS POSSIBLE. && .CLIMATE...RECORD HIGH MINIMUM TEMPERATURES ARE ALSO POSSIBLE FOR LAS VEGAS TODAY AND SATURDAY. DATE VALUE/YEAR ----------------------------- 10/16 66/2010* 10/17 67/1991 * TIE FROM PREVIOUS YEARS. && .SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION MAY BE REQUIRED THROUGH MONDAY. && SHORT TERM/AVIATION...STACHELSKI LONG TERM...PIERCE FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 15, 8:28 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
| Oct 15, 9:24 PM PDT | Flash Flood Watch | VEF | Inyo, San Bernardino | 3 days |
| Oct 16, 1:31 AM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in California, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.